MAUDE Adverse Event Report: MEDIVANCE, INC. ¿ 1725056 ARCTIC SUN® TEMPERATURE MANAGEMENT SYSTEM, ARCTIC GEL¿ PADS; ARCTIC GEL PADS

MEDIVANCE, INC. ¿ 1725056 ARCTIC SUN® TEMPERATURE MANAGEMENT SYSTEM, ARCTIC GEL¿ PADS; ARCTIC GEL PADS
Catalog Number 317-00
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the nurse had a patient in normothermia on the arctic sun device.Nurse stated that they received alert 02 (low flow) and alert 01 (air leak) alarms.They could hear a crinkling sound from the right chest pad as the nurse believed and stated that the therapy was due to end around 1800 this evening, so they were tried to avoid changing the pads completely.They have tried emptying the pads, disconnecting and reconnecting, and straightening out the tubing.Water flow rate (wfr) was 1.7 l/min, they have 5 pads connected.Confirmed the patient had not been to imaging or procedures, however they did just recently finish turning the patient.Had nurse pause therapy, empty the pads and disconnect all 5 pads.Walked nurse through placing the device in manual control.With no pads connected, water flow rate (wfr) was 1.8 l/min, inlet pressure (ip) was -7 psi, circulation pump command (cpc) was 46 percentage.Informed nurse when they connected the pads, make sure they hold the blue tubing and not the clear plastic clamps pieces, listening for audible clicks.Nurse added one leg pad, water flow rate (wfr) was 0.8 l/min, inlet pressure (ip) was -7.4 psi, circulation pump command (cpc) was 23 percentage.Had nurse connect second leg pad, water flow rate (wfr) was 1.4 l/min, inlet pressure (ip) was - 7.5 psi, circulation pump command (cpc) was 37 percentage.Nurse connected left chest pad, wfr 2 l/min, inlet pressure (ip) was -7.2 psi, circulation pump command (cpc) was 46 percentage.Nurse connected right chest pad, water flow rate (wfr) was 2.5 l/min, inlet pressure (ip) was 6.4 psi, circulation pump command (cpc) was 69 percentage, nurse noted they still heard the crinkling sound, but it was not as loud.Nurse added universal pad, water flow rate (wfr) was 2.3 l/min, inlet pressure (ip) was -3.8 psi, circulation pump command (cpc) was 100 percentage, nurse stated that they heard the sound from this pad as well.Suggested nurse to replace the universal pad and the right chest pad.Explained they could swap the right chest pad with a universal pad to avoid opening a full set of pads.Walked nurse through disabling manual control.Nurse would swap pads and call back with any more issues.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was returned.A potential root cause for this failure could be "belt temperatures too low after nip roller and heated section.".The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: "warning do not place the neonatal arcticgel¿ pad over transdermal medication patches as warming can increase drug delivery and cooling can reduce the drug delivery, resulting in possible harm to the patient.Cautions ¿ federal law restricts this device to sale by or on the order of a physician.¿ the neonatal arcticgel¿ pad is only for use with the arctic sun® temperature management system.¿ this product is to be used by or under the supervision of trained, qualified medical personnel.¿ the clinician is responsible for determining the appropriateness of use of this device and the user-settable parameters, including water temperature, for each patient.¿ due to underlying medical or physiological conditions, some patients are more susceptible to skin damage from pressure and heat or cold.Patients at risk include those with poor tissue perfusion or poor skin integrity due to edema, diabetes, peripheral vascular disease, poor nutritional status, steroid use, or high dose vasopressor therapy.If accessible, examine the patient¿s skin under the neonatal arcticgel¿ pad often; especially those patients at higher risk of skin injury.¿ skin injury may occur as a cumulative result of pressure, time and temperature.¿ possible skin injuries include bruising, tearing, skin ulcerations, blistering, and necrosis.¿ do not place bean bags or other firm positioning devices under the neonatal arcticgel¿ pad.¿ do not place any positioning devices under the pad manifolds or patient lines.¿ if warranted, use pressure relieving or pressure reducing devices under the patient to protect from skin injury.¿ do not allow urine, stool, antibacterial solutions or other agents to pool underneath the neonatal arcticgel¿ pad.Urine, stool and antibacterial agents can absorb into the pad hydrogel and cause chemical injury, skin irritation, and loss of pad adhesion over time.Replace pads immediately if these fluids come into contact with the hydrogel.¿ do not place the neonatal arcticgel¿ pad directly over an electrosurgical grounding pad.The combination of heat sources may result in skin burns.¿ if needed, place defibrillation pads between neonatal arcticgel¿ pad and the patient¿s skin.¿ the neonatal arcticgel¿ pad is non-sterile for single patient use only.The water content of the hydrogel affects the pad¿s adhesion to the skin and conductivity, and therefore, the efficiency of controlling patient temperature.Periodically check that pads remain moist and adherent.Replace pads when the hydrogel no longer uniformly adheres to the skin.Replacing pads at least every 5 days is recommended.¿ the neonatal arcticgel¿ pads are for single patient use.Do not reprocess or sterilize.If used in a sterile environment, pads should be placed according to the physician¿s request, either prior to the sterile preparation or sterile draping.¿ use pads immediately after opening.¿ do not store pads in opened pouch.¿ the neonatal arcticgel¿ pad should not be punctured with sharp objects.Punctures will result in air entering the fluid pathway and may reduce performance.¿ the neonatal arcticgel¿ pad must be replaced after 5 days of use.¿ do not allow circulating water to contaminate the sterile field when lines are disconnected.¿ discard used neonatal arcticgel¿ pad in accordance with hospital procedures for medical waste.Directions 1.Place the patient (1.8 - 4.5 kg; 4.0 - 9.9 lb) on the pad.Avoid placing the patients over the manifolds or other high pressure locations.The rate of temperature change and potentially the final achievable temperature is affected by pad surface area coverage, placement, patient size, and water temperature range.2.The pad surface must be contacting the skin for optimal energy transfer efficiency.A) if desired, the center section of the pad can be wrapped around the patient¿s torso and secured in place using the velcro tabs provided.¿ if this option is in use, ensure that the edges of the pad are away from articulating areas of the body to avoid irritation.¿ place pads to allow for full respiratory excursion.(e.G.Ensure free movement of the chest and abdomen are guaranteed).¿ the pads may be removed and reapplied if necessary.¿ pads should be placed on healthy, clean skin only.3.Due to the small patient size (1.8 - 4.5 kg; 4.0 - 9.9 lb) and the potential for rapid patient temperature change, it is recommended to use the following settings to the arctic sun® temperature management system: ¿ water temperature high limit: =40°c (104°f) ¿ water temperature low limit: =10°c (50°f) ¿ control strategy: 2 4.Due to the small patient size (1.8 - 4.5 kg; 4.0 - 9.9 lb) it is recommended to use the patient temperature high and patient temperature low alert settings.5.Place a core patient temperature probe and connect to the arctic sun® temperature management system patient temperature 1 connector for continuous patient temperature feedback.A rectal or esophageal temperature probe is recommended.6.Verify patient core temperature with an independent temperature probe before and at regular intervals during use.7.Attach the pad¿s line connectors to the fluid delivery line manifolds.8.See arctic sun® temperature management system operators manual and help screens for detailed instructions on system use.9.Begin treating the patient.10.If the pad fails to prime or a significant continuous air leak is observed in the pad return line, check the connections, then if needed, replace the leaking pad.Once the pad is primed, assure the steady state flow rate displayed on the control panel is appropriate.The minimum flow rate should be 1.1 l/m.11.When finished, purge water from pad." correction: d, h.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was returned.A potential root cause for this failure could be belt temperatures too low after nip roller and heated section.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following.Warning: do not place the neonatal arctic gel pad over transdermal medication patches as warming can increase drug delivery and cooling can reduce the drug delivery, resulting in possible harm to the patient.Cautions: federal law restricts this device to sale by or on the order of a physician.The neonatal arctic gel pad is only for use with the arctic sun temperature management system.This product is to be used by or under the supervision of trained, qualified medical personnel.The clinician is responsible for determining the appropriateness of use of this device and the user-settable parameters, including water temperature, for each patient.Due to underlying medical or physiological conditions, some patients are more susceptible to skin damage from pressure and heat or cold.Patients at risk include those with poor tissue perfusion or poor skin integrity due to edema, diabetes, peripheral vascular disease, poor nutritional status, steroid use, or high dose vasopressor therapy.If accessible, examine the patient¿s skin under the neonatal arctic gel pad often; especially those patients at higher risk of skin injury.Skin injury may occur as a cumulative result of pressure, time and temperature.Possible skin injuries include bruising, tearing, skin ulcerations, blistering, and necrosis.Do not place bean bags or other firm positioning devices under the neonatal arctic gel pad.Do not place any positioning devices under the pad manifolds or patient lines.If warranted, use pressure relieving or pressure reducing devices under the patient to protect from skin injury.Do not allow urine, stool, antibacterial solutions or other agents to pool underneath the neonatal arctic gel pad.Urine, stool and antibacterial agents can absorb into the pad hydrogel and cause chemical injury, skin irritation, and loss of pad adhesion over time.Replace pads immediately if these fluids come into contact with the hydrogel.Do not place the neonatal arctic gel pad directly over an electrosurgical grounding pad.The combination of heat sources may result in skin burns.If needed, place defibrillation pads between neonatal arctic gel pad and the patient¿s skin.The neonatal arctic gel pad is non-sterile for single patient use only.The water content of the hydrogel affects the pad¿s adhesion to the skin and conductivity, and therefore, the efficiency of controlling patient temperature.Periodically check that pads remain moist and adherent.Replace pads when the hydrogel no longer uniformly adheres to the skin.Replacing pads at least every 5 days is recommended.The neonatal arctic gel pads are for single patient use.Do not reprocess or sterilize.If used in a sterile environment, pads should be placed according to the physician¿s request, either prior to the sterile preparation or sterile draping.Use pads immediately after opening.Do not store pads in opened pouch.The neonatal arctic gel pad should not be punctured with sharp objects.Punctures will result in air entering the fluid pathway and may reduce performance.The neonatal arctic gel pad must be replaced after 5 days of use.Do not allow circulating water to contaminate the sterile field when lines are disconnected.Discard used neonatal arctic gel pad in accordance with hospital procedures for medical waste.Directions: place the patient (1.8 - 4.5 kg; 4.0 - 9.9 lb.) on the pad.Avoid placing the patients over the manifolds or other high-pressure locations.The rate of temperature change and potentially the final achievable temperature is affected by pad surface area coverage, placement, patient size, and water temperature range.The pad surface must be contacting the skin for optimal energy transfer efficiency.If desired, the center section of the pad can be wrapped around the patient¿s torso and secured in place using the velcro tabs provided.If this option is in use, ensure that the edges of the pad are away from articulating areas of the body to avoid irritation.Place pads to allow for full respiratory excursion.(e.G.Ensure free movement of the chest and abdomen are guaranteed).The pads may be removed and reapplied if necessary.Pads should be placed on healthy, clean skin only.Due to the small patient size (1.8 - 4.5 kg; 4.0 - 9.9 lb.) and the potential for rapid patient temperature change, it is recommended to use the following settings to the arctic sun temperature management system: water temperature high limit: less than or equal to 40 degrees c (104 degrees f) water temperature low limit: greater than or equal to 10 degrees c (50 degrees f) control strategy: 2 due to the small patient size (1.8 - 4.5 kg; 4.0 - 9.9 lb.) it is recommended to use the patient temperature high and patient temperature low alert settings.Place a core patient temperature probe and connect to the arctic sun temperature management system patient temperature 1 connector for continuous patient temperature feedback.A rectal or esophageal temperature probe is recommended.Verify patient core temperature with an independent temperature probe before and at regular intervals during use.Attach the pad¿s line connectors to the fluid delivery line manifolds.See arctic sun temperature management system operators manual and help screens for detailed instructions on system use.Begin treating the patient.If the pad fails to prime or a significant continuous air leak is observed in the pad return line, check the connections, then if needed, replace the leaking pad.Once the pad is primed, assure the steady state flow rate displayed on the control panel is appropriate.The minimum flow rate should be 1.1 l/m.When finished, purge water from pad.Udi related data quality updates only: udi format updated with available product information per gudid as requested.H11: sections a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the nurse had a patient in normothermia on the arctic sun device.Nurse stated that they received alert 02 (low flow) and alert 01 (air leak) alarms.They could hear a crinkling sound from the right chest pad as the nurse believed and stated that the therapy was due to end around 1800 this evening, so they were tried to avoid changing the pads completely.They have tried emptying the pads, disconnecting and reconnecting, and straightening out the tubing.Water flow rate (wfr) was 1.7 l/min, they have 5 pads connected.Confirmed the patient had not been to imaging or procedures, however they did just recently finish turning the patient.Had nurse pause therapy, empty the pads and disconnect all 5 pads.Walked nurse through placing the device in manual control.With no pads connected, water flow rate (wfr) was 1.8 l/min, inlet pressure (ip) was -7 psi, circulation pump command (cpc) was 46 percentage.Informed nurse when they connected the pads, make sure they hold the blue tubing and not the clear plastic clamps pieces, listening for audible clicks.Nurse added one leg pad, water flow rate (wfr) was 0.8 l/min, inlet pressure (ip) was -7.4 psi, circulation pump command (cpc) was 23 percentage.Had nurse connect second leg pad, water flow rate (wfr) was 1.4 l/min, inlet pressure (ip) was - 7.5 psi, circulation pump command (cpc) was 37 percentage.Nurse connected left chest pad, wfr 2 l/min, inlet pressure (ip) was -7.2 psi, circulation pump command (cpc) was 46 percentage.Nurse connected right chest pad, water flow rate (wfr) was 2.5 l/min, inlet pressure (ip) was 6.4 psi, circulation pump command (cpc) was 69 percentage, nurse noted they still heard the crinkling sound, but it was not as loud.Nurse added universal pad, water flow rate (wfr) was 2.3 l/min, inlet pressure (ip) was -3.8 psi.Circulation pump command (cpc) was 100 percentage, nurse stated that they heard the sound from this pad as well.Suggested nurse to replace the universal pad and the right chest pad.Explained they could swap the right chest pad with a universal pad to avoid opening a full set of pads.Walked nurse through disabling manual control.Nurse would swap pads and call back with any more issues.

Brand Name
ARCTIC SUN® TEMPERATURE MANAGEMENT SYSTEM, ARCTIC GEL¿ PADS
Common Device Name
ARCTIC GEL PADS
Manufacturer (Section D)
MEDIVANCE, INC. ¿ 1725056
321 s taylor ave
suite 200
louisville 80027
Manufacturer (Section G)
MEDIVANCE, INC. ¿ 1725056
321 s taylor ave
suite 200
louisville 80027
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key17860775
Report Number1018233-2023-07156
Device Sequence Number20260114
Product Code DWJ
UDI-Device Identifier00801741080005
UDI-Public(01)00801741080005
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K142702
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number317-00
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2023
Supplement Date Received by Manufacturer02/02/2024
08/09/2024
Initial Report FDA Received Date10/03/2023
Supplement Report FDA Received Date02/05/2024
08/11/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown